Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 155, NWS Binghamton, NY

August 25, 2006Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 25, 2006, 9:57 PM EDT for Steuben County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2006, 9:57 PM EDT (01:57 UTC)
Expired
Aug 25, 2006, 10:45 PM EDT
In force
48 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2006-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2006-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:05 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 25, 9:05 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
905 PM EDT FRI AUG 25 2006

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

UPDATE - GIVEN RDR TRENDS, WITH SHRA/TSRA INCRSNG OVER WRN NYS, AND
BAND OF -SHRA OVER NRN ZONES, WILL GO WITH LIKELY POPS ALL AREAS FOR
TNGT. POTNL FOR SOME +RA GIVEN MBE VECTOR ORIENTATION AND WILL
MONITOR. SHORT RNG MDLS SUGGEST AREA FROM CNTRL SRN TIER INTO NE PA
MAY BE PRIME DUE TO STRENGTHENING LOW LVL BAROCLINIC ZONE AND
APRCHNG LOW LVL JET. PREV AFD BLO...

VERY LITTLE PCPN SHOWING UP ON REGIONAL RADARS AS OF 19Z.  SFC FRONT
REMAINS TO OUR SOUTH AS EXPECTED...SOMEWHERE ACROSS CENTRAL/SRN PA
ALTHOUGH IT BECOMES DIFFUSE AS IT COMES OUT OF OHIO.  VORT MAX
MOVING OVER LK HURON WILL LIKELY BE THE TRIGGER FOR DEVELOPMENT THIS
EVENING...MAINLY AFTER 21Z.  SRN AREAS WILL LIKELY SEE MORE
WIDESPREAD CVRG TO PCPN AS THEY WILL BE CLOSER TO FOCUS.  HAVE SIDED
CLOSER TO 12Z GFS SOLN IN BRINGING WAVE AND H5 SPEED MAX THRU ARND
06Z...WITH SUBSIDENCE BEHIND IT POSSIBLY RESULTING IN BRIEF BREAK
TOWARD MORNING.

CONTINUAL WAVES ROTATE THRU WITH ANOTHER ONE APPROACHING SATURDAY.
FRONT WILL REMAIN OVER SW PA WITH TIGHT GRADIENT EXPECTED IN PCPN
DURING THE DAY.  GENERAL TREND OF LKLY SOUTH AND CHC NORTH REMAINS.
GFS APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK AS IT BRINGS
SLUG OF QPF TO FA SAT AFTERNOON.

CLOUDY AND RAINY CONDS WILL CONTINUE THRU SUNDAY AS SFC LOW BEGINS
APPROACHING NE U.S.  GFS STRONGER AND DEVELOPS SECONDARY LOW OVER
MIDWEST SUN MORNING.  WHILE THIS MAY BE OVERDONE PCPN CHCS STILL
REMAIN HIGH THRU SHORT TERM PERIOD.  GIVEN AMOUNT OF MOISTURE
PRESENT AND DYNAMICS IN VICINITY...LOCALLY HEAVY RAIN COULD BE A
POSSIBILITY AS WE GO THRU THE WEEKEND.

TEMPS WILL NOT MOVE MUCH UNDER THICK CLD CVR.  LOWS GENERALLY L-M
60S AND HIGHS L-M 70S.

-PB
&&

.LONG TERM (SUNDAY NIGHT - FRIDAY)...
FRONTAL SYSTEM THAT PLAGUED THE REGION OVER THE WEEKEND WILL BE
MOVING EAST, WITH PRECIP TAPERING OFF ACROSS THE AREA DURING THE
OVERNIGHT SUNDAY INTO MONDAY MORNING. THE REMAINDER OF THE EXTENDED
LOOKS DRY AND SEASONABLE WITH SURFACE HIGH PRESSURE DOMINATING.
ALOFT, WE WILL REMAIN BETWEEN UPPER TROF WITH CLOSED LOW OVER THE
CANADIAN MARITIMES AND UPPER RIDGE BUILDING EASTWARD ACROSS THE
NORTHERN PLAINS INTO THE UPPER MIDWEST ON WEDNESDAY. GFS SHOWING A
TREND TWD BUILDING THIS RIDGE FURTHER EAST INTO OUR NECK OF THE
WOODS BY THE END OF THE PERIOD WITH WARMER TEMPS PSBLE.

&&

.AVIATION (26/00Z TO 27/00Z)...
BAND OF -RA/-SHRA STRETCHES FROM EASTERN LAKE ONTARIO INTO THE
WESTERN MOHAWK VALLEY. THIS BAND IS EXPECTED TO SAG DOWN TO THE
SOUTHERN TIER OF NY OVERNIGHT AND INTO NORTHERN TIER OF PA DURING
THE EARLY MORNING HOURS. CIGS MVFR TO VFR EARLY THIS EVENING AT SYR
AND UCA AND ITH-ELM-BGM CLOSE TO MIDNINGHT. AS LIGHT RAIN FALLS THE
LOWER LEVELS WILL MOISTEN UP AND CIGS ARE EXPECTED TO LOWER TO IFR
IN STRATUS FOR A FEW HOURS OVERNIGHT.  MVFR VSBYS IN BR WILL BECOME
WIDESPREAD BY MIDNIGHT. TOWARD SUNRISE SEVERAL SITES WILL SEE IFR
VSBYS (2SM BR) AND ELM HAS THE POTENTIAL TO TEMPO TO LIFR BR BETWEEN
9 AND 12Z. CIGS ARE EXPECTED TO LIFT TO MVFR TO VFR LATER ON
SATURDAY MORNING (11-15Z). -JFC
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Aug 25, 2:38 AM EDT, 19 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
238 AM EDT FRI AUG 25 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-260645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
238 AM EDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE REGION THIS AFTERNOON. SOME
THUNDERSTORMS MAY PRODUCE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

PADAVONA

In the hours before

Special weather statement, Aug 25, 9:39 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
939 PM EDT FRI AUG 25 2006

NYZ022-260245-
STEUBEN NY-
939 PM EDT FRI AUG 25 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED 19 MILES NORTHWEST OF
  GREENWOOD...AND MOVING SOUTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WEST GREENWOOD AT 1000 PM EDT...
  GREENWOOD AT 1005 PM EDT...
  WILLEYVILLE AT 1010 PM EDT...
  YOUNG HICKORY AT 1015 PM EDT...
  TROUPSBURG AT 1020 PM EDT...

RAINFALL WITH THIS STORM WILL PRODUCE PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF LOW LYING AREAS. DANGEROUS CLOUD TO GROUND
LIGHTNING IS ALSO OCCURRING WITH THIS STORM. SEEK SHELTER IF YOU ARE
IN THE PATH OF THIS STORM.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 10:51 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna39 min
Aug 26, 12:57 AM EDTSevere Thunderstorm WarningBGMLuzerne48 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.